Problem with HH Patient taking meds not on order....Register Today!
This is a discussion on Problem with HH Patient taking meds not on order.... in Home Health Nursing, part of Nursing Specialties ... Okay, so I haven't been doing homecare for a long time but I have been with this one client since...by RJKitts Apr 25, '12Okay, so I haven't been doing homecare for a long time but I have been with this one client since Dec. I work FT with him as well as one other nurse and we have 2 PRN LPNs. He is a 26 y/o quad who is on vent/trach. So here's the problem, he was on methadone 40mg TID when i started and up until 2wks ago continued on that med. He went and saw a pain mnmgt Dr and they switched his methadone to oxycontin 40mg TID. He also had 8mg Dilaudid and .5mg Xanax available PRN. Okay so he comes home from Dr and started taking the Oxy, 2 days into it he says its not working and he wants it increased. Me and the other FT nurse talked to him and his fiance (whom he lives with) and they decided to give it a few days before calling pain mgmt Dr. In the meantime we only work 7a-7p M-F and 9-9 Sat-Sun, so I guess he was taking the methadone with the oxy at night and not telling us. When I went into work on Mon after being off the weekend he had an increase HR, trouble breathing and very anxious, looked like pneumonia to me. His dad mentioned withdrawl, when I mentioned that to the PT he said there was no way because he had been taking the methadone (NO ORDER) at least everyother night along with his other meds. So at night this is what his meds looks like. 1 Oxy 40mg, 1 Dilaudid 8mg, 2 Xanax 0.5mg, and Methadone 40mg. I don't want to say he is not in pain. But he doesnt wake up when we give him a bath, yet he tells me that his left side hurts. He can't feel anything from his High neck down. This scares me bc although we are not giving him this med that he has no order from we have to deal with the after effect when we come in the AM.
So anyways took him to hosp, admitted with pneumonia and collapsed lung. The first thing out of his mouth was I need Dilaudid IV and benadryl 50mg. He asked for and he recieved. He asked again in 3 hrs and got it again. It just scares me, I love working there. All nurses get along as well with his family. I just am concerned about the drug usage. What do you guys think?
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=702200©2013 allnurses.com INC. All Rights Reserved.
- 629 Views
- Apr 28, '12 by annalizHi, So this is huge problem, as you have indicated. And difficult in the field to manage, but no impossible.
He can not be taking all meds. I would say, report to physician what the
patient is doing, and if you havn't already, notify the primary doctor now that prior to recent hospital admit patient was taking the med and not doing regimen as ordered, non-compliant. chart the physician was notified. The patient who is on a vent doesn't need to have decreased resp drive as he is at higher risk for pneumonia, right?
SO, must notify doctor, of non-compliance, of mental and cognitive changes in am, of continues c/o pain with altered mental status.
Can suggest to the physician that he be seen by pain medication team while in hospital to create a discharge plan that the patient and family agree to.
Family needs education, possibly patient too (although you already seem to know that he is not open to going with the plan), therefore enablers need to be educated to updated pain management system, and your expectations of compliance by all. Who is refilling the prescription? I assume he can not do that himself.
As long as all is documented and all providers/specialists made aware, you are ok and just have to chart everything, and monitor respiratory status.
Sounds like you know the client pretty well. Be forthright with physician, tell him you suspect dependency issues and discuss if with him your concerns. Ask him, based on my clinical findings and observations, do you feel this is a problem? Do you have knowledge of him being dependent or non-compliant in the past? What have you done about it? What should the plan of care be going forward?
Don't doubt your clinical findings, and BIGGEST THING OF ALL ::::::
COMMUNICATE!!! Don't hold back.
OH, BIGGEST THING OF ALL :::::
DOCUMENT EVERYTHING! education, findings, patient response, family response, physician notification, physician response, collaboration with other nurse and confirm findings documentation, and notification of clinical supervisor. You did right though, good job in a stressful situation, look for resp changes.
- Apr 29, '12 by caliotter3Ditto the previous post. You have to take these actions and document them in order to help the patient and to protect yourself.
- Apr 29, '12 by mortewhy was he changed from methadone, a fairly inexpensive med, to oxycontin, which costs much more?